California, 2006

Wildfire in California, December 7 to 10, 2006

December 7 to 10, 2006 · NWS HNX · 1 event in 1 county or zone

5 miles north of Frazier Park (Kern County). The fire spread to surrounding vegetation, burned 4025 acres, and cost $740,000 to fight.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

The Westside fire began on the 7th when a vehicle caught fire along the side of Interstate 5, approximately 5.5 miles north of Frazier Park (Kern County). The fire spread to surrounding vegetation, burned 4025 acres, and cost $740,000 to fight. No structures were lost, nor did any injuries occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Dec 7, 2:57 PM PST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 7, 2:57 PM PST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY- HANFORD CA
257 PM PST THU DEC 7 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY...ANOTHER SUNNY AND MILD DAY
ACROSS OUR AREA TODAY ALTHOUGH THE DRY UPPER RIDGE THAT WAS
RESPONSIBLE FOR KEEPING AN UNUSUALLY DRY AIRMASS OVER THE CENTRAL
CA INTERIOR FOR THE PAST WEEK IS FINALLY SLIDING OFF TO THE EAST AS
NOTICED FROM THE WV LOOP. AN UPPER LOW PRESSURE CENTER CURRENTLY
LOCATED NEAR 37N/140W CONTINUES TO APPROACH THE NORCAL COAST AND IS
PROGGED BY THE 12Z WRF/NGM/GFS TO REACH THE NORCAL COAST BY FRIDAY
EVENING. HOWEVER...HAVE NOTICED FROM SAT PICS THAT THE 12Z GFS
INITIALIZED THE LOW TOO FAR SOUTH...SUGGESTING THAT THE WRF AND NGM
WHICH ARE FURTHER NORTH WITH ITS TRACK...MIGHT ACTUALLY HAVE A
BETTER HANDLE ON THIS FEATURE. THIS WOULD SUGGEST THE DEEPER MOISTURE
AND UVM DON/T REACH OUR AREA UNTIL FRIDAY NIGHT AND ANY PRECIPITATION
WHICH THIS SYSTEM WOULD BE LIGHT ALSO TAKING INTO TO CONSIDERATION
THE PREVAILING AIRMASS OVER OUR AREA IS EXTREMELY DRY...AND IT WILL
TAKE SEVERAL HOURS OF MIXING FOR THE ATMOSPHERE TO MOISTEN UP. THE
PRECIPITATION FROM THIS SYSTEM IS EXPECTED TO TAPER OFF SATURDAY
MORNING. DON/T EXPECT ANY RAINFALL FROM THIS FIRST SYSTEM TO AFFECT
THE KERN DESERTS AS RAIN SHADOWING WILL INHIBIT PRECIPITATION.
MIXING AND WAA AHEAD OF THIS SYSTEM WILL KEEP MINIMUM TEMPERATURES
IN THE SAN JOAQUIN VALLEY A FEW DEG F ABOVE WHAT THEY HAVE BEEN FOR
THE PAST SEVERAL NIGHTS. THEREFORE...DO NOT EXPECT MORE THAN ISOLATED
PATCHES OF FROST IN THE VALLEY TONIGHT. THE INCREASED CLOUD COVER ON
FRIDAY WILL KEEP MAXIMUM TEMPERATURES A FEW DEG F LOWER THAN WHAT
WE HAVE BEEN ACCUSTOMED TO RECENTLY. FRIDAY NIGHT SHOULD BE SEVERAL
DEG F WARMER THAN TONIGHT DUE TO THE INCREASED PRESENCE OF MOISTURE
AND CLOUD COVER. A BRIEF RESPITE IS EXPECTED ACROSS OUR AREA SATURDAY
AFTERNOON BEFORE A MUCH STRONGER LOW PRESSURE SYSTEM PUSHES INTO
CENTRAL CA ON SATURDAY NIGHT. THIS STORM IS EXPECTED TO BRING
SIGNIFICANT PRECIPITATION TO OUR AREA AND HAVE RAISED POPS ACROSS THE
ENTIRE CWFA FOR SATURDAY NIGHT AS WELL AS FOR SUNDAY AS THE
ATMOSPHERE BECOMES UNSTABLE WITH MUCH COOLER AIR ALOFT BUILDING INTO
THE AREA...PROVIDING FOR SHOWERY CONDITIONS. LATER SHIFTS WILL NEED
TO FOLLOW UP ON THE QPF/S AND ANTICIPATED SNOWFALL TOTALS FOR THE
SOUTHERN SIERRA NEVADA SATURDAY NIGHT AND SUNDAY AS A WINTER WEATHER
HIGHLIGHT MIGHT NEED TO BE ISSUED IN THE NEAR FUTURE. SNOW LEVELS
WILL BE RATHER HIGH WITH THE FIRST SYSTEM...GENERALLY BETWEEN 7000
AND 8000 FEET. WITH CAA TAKING PLACE...EXPECT SNOW LEVELS TO LOWER TO
5000 FEET IN YOSEMITE PARK TO 6000 FEET OVER THE TEHACHAPI/S WITH THE
SECOND SYSTEM BY SUNDAY MORNING.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...MODELS SHOW THE UPPER
TROUGH EAST OF THE DISTRICT INTO THE GREAT BASIN BY SUNDAY
NIGHT...BUT ADDITIONAL SHORTWAVE ENERGY IN THE NORTHWEST FLOW BEHIND
THE TROUGH ALONG WITH RESIDUAL MOISTURE WILL KEEP A SLIGHT CHANCE
FOR PRECIPITATION LINGERING OVER THE HIGHER ELEVATIONS. AN UPPER
RIDGE WILL BUILD OVER THE REGION MONDAY BRINGING AN END TO THE
PRECIP THREAT AND THE BEGINNING OF THE SIGNIFICANT FOG PATTERN FOR
THE VALLEY. GFS CONTINUES TO TRY TO KNOCK DOWN THE RIDGE AND BRING
PRECIP TO NORTHERN PORTIONS OF THE FORECAST AREA TUESDAY...BUT
HEIGHTS REMAIN RATHER HIGH AND ANY PRECIP WOULD LIKELY REMAIN NORTH
OF THE AREA. FOR NOW...THE SLIGHT CHANCE POPS FOR TUESDAY WILL
REMAIN IN THE FORECAST FOR EXTREME NORTHERN PORTIONS. OTHERWISE IT
LOOKS LIKE AREAS OF DENSE FOG IN THE VALLEY WILL BECOME THE CONCERN
THROUGH THE END OF THE PERIOD.

&&

.AVIATION...AREAS OF MVFR IN HAZE WILL PERSIST IN THE SAN JOAQUIN
VALLEY THROUGH 00Z SATURDAY...WITH LOCAL IFR DUE TO FOG FROM 08Z TO
18Z THURSDAY. ELSEWHERE...VFR CONDITIONS CAN BE EXPECTED THROUGH 00Z
SATURDAY. FOR SPECIFIC DETAILS...PLEASE REFER TO THE TAFS FOR
KMCE...KFAT AND KBFL AND TWEBS FOR ROUTES 421 AND 423.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DS/JEB
Hazardous weather outlook, Dec 7, 5:30 AM PST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HANFORD CA
530 AM PST THU DEC 7 2006

CAZ095-097-081330-
KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS-
530 AM PST THU DEC 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING CONTINUES THROUGH 6 PM TODAY FOR THE KERN COUNTY
MOUNTAINS AND TULARE COUNTY MOUNTAINS.

A VERY DRY OFFSHORE FLOW CONTINUES WITH LITTLE CHANGE EXPECTED.
HUMIDITIES WILL REMAIN VERY DRY. PLEASE REFER TO THE LATEST RED
FLAG WARNING FROM HANFORD / WWUS86 KHNX OR SFORFWHNX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kern Cty Mtns

When
December 7, 5:58 PM PST to December 10, 6:00 PM PST
Where
Kern Cty Mtns forecast zone
Reported by
Fire Department/Rescue

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6529.